Alert archive / New York / Small Craft Advisories in 2022
Small Craft Advisory 24, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Feb 21, 2022, 4:32 AM EST. It took effect at Feb 21, 2022, 4:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2022, 4:32 AM EST (09:32 UTC)
- In effect from
- Feb 21, 2022, 4:00 PM EST
- Expired
- Feb 22, 2022, 6:54 AM EST
- In force
- 15 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
497 WHUS71 KBUF 210932 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 432 AM EST Mon Feb 21 2022 LOZ042-211745- /O.NEW.KBUF.SC.Y.0024.220221T2300Z-220222T0900Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 432 AM EST Mon Feb 21 2022 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EST TUESDAY... * WHAT...East winds 15 to 25 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 6 PM this evening to 4 AM EST Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-211745- /O.NEW.KBUF.SC.Y.0024.220221T2300Z-220222T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 432 AM EST Mon Feb 21 2022 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM EST TUESDAY... * WHAT...East winds 15 to 25 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Sodus Bay. * WHEN...From 6 PM this evening to 1 AM EST Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
5 follow-up statements
326 WHUS71 KBUF 211142 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 642 AM EST Mon Feb 21 2022 LOZ042-212000- /O.CON.KBUF.SC.Y.0024.220221T2300Z-220222T0900Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 642 AM EST Mon Feb 21 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EST TUESDAY... * WHAT...East winds 15 to 25 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 6 PM this evening to 4 AM EST Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-212000- /O.CON.KBUF.SC.Y.0024.220221T2300Z-220222T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 642 AM EST Mon Feb 21 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 1 AM EST TUESDAY... * WHAT...East winds 15 to 25 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Sodus Bay. * WHEN...From 6 PM this evening to 1 AM EST Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
894 WHUS71 KBUF 211416 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 916 AM EST Mon Feb 21 2022 LOZ042-212230- /O.CON.KBUF.SC.Y.0024.220221T2300Z-220222T0900Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 916 AM EST Mon Feb 21 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EST TUESDAY... * WHAT...East winds 15 to 25 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 6 PM this evening to 4 AM EST Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-212230- /O.CON.KBUF.SC.Y.0024.220221T2300Z-220222T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 916 AM EST Mon Feb 21 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 1 AM EST TUESDAY... * WHAT...East winds 15 to 25 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Sodus Bay. * WHEN...From 6 PM this evening to 1 AM EST Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
267 WHUS71 KBUF 212035 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 335 PM EST Mon Feb 21 2022 LOZ042-220445- /O.EXT.KBUF.SC.Y.0024.220221T2100Z-220222T1500Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 335 PM EST Mon Feb 21 2022 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST TUESDAY... * WHAT...East winds 15 to 25 knots and waves 4 to 7 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 10 AM EST Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-220445- /O.EXT.KBUF.SC.Y.0024.220221T2300Z-220222T1200Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 335 PM EST Mon Feb 21 2022 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST TUESDAY... * WHAT...East winds 15 to 25 knots and waves 4 to 7 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Sodus Bay. * WHEN...Until 7 AM EST Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
384 WHUS71 KBUF 220606 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 106 AM EST Tue Feb 22 2022 LOZ042-221415- /O.CON.KBUF.SC.Y.0024.000000T0000Z-220222T1500Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 106 AM EST Tue Feb 22 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...East winds 15 to 25 knots and waves 4 to 7 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 10 AM EST this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-221200- /O.CON.KBUF.SC.Y.0024.000000T0000Z-220222T1200Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 106 AM EST Tue Feb 22 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...East winds 15 to 20 knots and waves 4 to 7 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Sodus Bay. * WHEN...Until 7 AM EST this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
943 WHUS71 KBUF 221154 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 654 AM EST Tue Feb 22 2022 LOZ043-221300- /O.CAN.KBUF.SC.Y.0024.000000T0000Z-220222T1200Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 654 AM EST Tue Feb 22 2022 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have dropped below small craft advisory criteria. $$ LOZ042-221300- /O.CAN.KBUF.SC.Y.0024.000000T0000Z-220222T1500Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 654 AM EST Tue Feb 22 2022 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have dropped below small craft advisory criteria. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 21, 4:05 AM EST, 27 minutes earlier.
Area forecast discussion, Feb 21, 4:05 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
405 AM EST Mon Feb 21 2022
.SYNOPSIS...
Generally fair weather will be found across the region today with
the western counties experiencing afternoon temperatures in the
upper 40s to lower 50s. A storm system taking shape over the
southern plains tonight will then approach our forecast area from
the southwest on Tuesday. This will result in another soaking rain
for our region with more snow melt combining with the rain to
aggravate already swollen tributaries. The risk for more flooding
will be elevated along these tributaries.
&&
.NEAR TERM /THROUGH TUESDAY/...
A cold front stretching from the Thousand Islands back across Lake
Ontario to about Detroit will slowly settle to the south today.
While there will be little if any pcpn associated from this
boundary...this anabatic style cold front will have a fair amount of
cloud cover immediately to its north. This will result in a wealth
of cloud cover for the North Country and counties lining the south
shore of Lake Ontario...with progressively less cloud cover as you
make your way to the Southern Tier. In fact...the counties bordering
Pennsylvania could enjoy a fair amount of sunshine to go along with
temperatures that should top the 50 degree mark. Temperatures will
be some 10 degrees lower north of the front in the North Country.
As has been pointed out in previous discussions...todays milder
weather will encourage some additional snow melt...but the majority
of this will come from sublimation (Td's blo 32f). For the time
being...this will prevent additional runoff from entering area
tributaries. That will soon change.
Strong shortwave energy crossing the inter-mountain region tonight
will serve to enhance cyclogenesis in the central plains while also
encouraging a burgeoning of the upper level ridge over the eastern
conus. The latter will help to push the aforementioned frontal
boundary back to the north into Canada...leaving our forecast area
solidly in a warm sector with H85 temps by daybreak within a couple
degrees of 6c. This will keep near sfc temps over the western
counties generally abv freezing. In terms of pcpn...there will only
be a minimal chance for some meager light snow in the Thousand
islands region early and a bit of light rain in parts of the Srn
Tier towards morning.
On Tuesday...a large storm system in the vcnty of northern Missouri
will track northeast to about Lake Huron by nightfall. Moderately
strong isentropic lift ahead of this approaching system will act
upon a deepening moisture field being fed by a 50kt low level jet to
generate fairly widespread steady over our forecast area. The
steady rain will overspread the far western counties early Tuesday
morning and the remainder of western and north central New York
during the late morning and midday. The steadiest most significant
rainfall will come during the course of the afternoon. Forecast
rainfall for Tuesday will range from a third of an inch over the
Finger Lakes region and Lake Ontario lake plains (where southerly
downsloping will clip some 25% off totals) to over a half inch over
the far western counties to nearly an inch on the southern slopes of
the Tug (enhanced by upslope flow).
This rainfall...along with snow melt from max temps in the mid to
upper 50s...will enter still swollen tributaries. While the risk for
areal flooding will be lower than the event from last week (due to
less snowpack/lower QPF and lack of river ice)...the run off will
likely elevate the risk for flooding along tributaries.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
...Rain into Tuesday night Will Aggravate Swollen Tributaries
During This Period...
Tuesday night will feature widespread rain tapering to scattered
showers through the night as deeper moisture tied to 50kt low-level
jet exits eastward. Additional rainfall on Tuesday night will mostly
be less than 0.25 inch western and central NY with amounts of 0.25
to 0.50 inch east of Lake Ontario, locally higher over higher
terrain with southerly upslope orographic enhancement. Temperatures
will stay steady in the lower 50s early Tuesday evening with
dewpoints in the 40s, before falling after midnight from west to
east. Temps over far western NY may drop low enough to allow light
mix of rain/snow toward daybreak. The rainfall from the system
along with snowmelt from the warm temps and above freezing dewpoints
added to the high flows from recent rainfall will result in a risk
for some flooding later Tuesday into Wednesday. More on that in
the Hydrology discussion section.
Non-diurnal temperature trends Wednesday with a cold front moving
across the region from west to east Wednesday morning. Morning highs
in the 30s and lower 40s will drop into the upper 20s by late
Wednesday afternoon. Colder air aloft will support a lake response
later Wednesday afternoon/evening with 850mb temps dropping to
about -15c. Lake effect snow likely to develop south and southeast
of Lake Ontario producing some accumulating snows before ending
late Wednesday night. Inversions will be rather low at less than
5kft, but all of the convective layer will be in the DGZ, so fluffy
snow could quickly pile up if bands are persistent. Advisory level
snows not out of the question. Little, if any lake response is
expected across primarily ice covered Lake Erie.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Cold northerly upslope flow will support plenty of lake clouds and
low end chances for a few snow showers south of Lake Ontario
Thursday. Highs in the 20s for most locations, though a few readings
in the lower 30s could occur along the NY/PA state line.
Thursday night into Friday, a southern stream system will become a
bit better organized with the sfc low tracking northeast across
Kentucky and Tennessee. Meanwhile...a secondary coastal low will
begin to form off the Carolinas which over time becomes the main sfc
low that steams up the coast during the day Friday. Thermal profiles
suggest that this will primarily be an all snow event. Some guidance
does show warm layer between H925-H85 getting precariously close to
the NY/PA boarder on Friday. Could see wintry mix if enough warm
air sneaks in aloft. This far out seems too low a potential to
include in the grids, so kept only snow for ptype. As alluded to
previously, some concern in the track of the H85 low which isn't
ideal as it tracks across western NY while stronger warm air
advection is more to the east closer to the developing coastal low.
Combination of these two factors may lead to multiple periods of
light precipitation with little snow accumulation or even a lull in
steadier precipitation. No change to the thinking that we'll see some
accumulating snow, but the negatives mentioned may prohibit this
from being a bigger snow event. Stay tuned.
Friday night into Saturday, snow transitions to lake snows southeast
of the lakes with H85 temps down to -20c. Greatest chances for
several inches of accumulation southeast of Lake Ontario. Based on
the pattern and forecast soundings, increased pops over blended
guidance southeast of both lakes. Carried these adjustments into
Saturday night and Sunday as there will still be lake snows around
as flow gradually backs to the southwest. Otherwise, outside of the
lake snows, it will be dry. On Sunday, chances for snow showers over
more of the region increase as cold front approaches. Overall temps
the bulk of the long term will stay below normal.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
VFR conditions will persist across the bulk of the region today...
although some MVFR strato-cu will be possible at both KROC and KART
during the afternoon and early evening.
Most of the TAF sites will maintain their VFR weather tonight.
Outlook...
Tuesday and Tuesday night...MVFR/IFR possible. Rain spreading over
region.
Wednesday...MVFR. Chance of rain and snow showers.
Wednesday Night through Thursday...Mainly VFR. MVFR possible in lake
effect snow showers.
Thursday Night through Friday...MVFR/IFR. Snow likely.
&&
.MARINE...
A relatively weak sfc pressure gradient will maintain light winds
and negligible wave action throughout the Lower Great Lakes through
midday...but as frontal boundary slips south to western New York...
east to northeast winds will freshen on Lake Ontario. This will lead
to small craft advisory conditions late today and for at lest the
first half of tonight for the nearshore waters from the Niagara
River to Sodus Bay. Meanwhile...generally light winds will remain in
place on Lake Erie.
Winds will veer to the south on both Lakes Erie and Ontario on
Tuesday...as a large area of low pressure will track from Missouri
to Lake Huron. While winds will freshen somewhat...the offshore flow
should keep the highest wave action in Canadian waters.
&&
.HYDROLOGY...
The only river flood remaining at the time of the writing of this
discussion was Tonawanda Creek at Rapids. The creek is still slowly
rising...but is forecast to crest by mid morning.
Looking ahead, there will be another storm system Tuesday which will
produce widespread rainfall along with above normal temperatures.
Despite recent snow melt, there is still quite a bit of snow pack
in place. NOHRSC site shows Snow Water Equivalent (SWE) basin
averages of 1-2 inches in the Buffalo creeks and Allegheny basins,
around an inch in the Genesee Basin, and 2-4 inches in the Black
River Basin. Noticed a SWE measurement of 2.8 inches at Warsaw
(Wyoming County) on Sunday.
Rainfall amounts Tuesday are forecast to average between a half
and three quarters of an inch. With flows running high due to recent
rain, it will not take much to push some rivers and creeks back to
flood stage. River forecast ensembles are showing a 30-50% risk of
reaching flood stage in some basins. Not quite enough confidence
to issue a Flood Watch, but there are elevated hydro concerns for
Tuesday and Wednesday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 6 PM this evening to 1 AM EST
Tuesday for LOZ043.
Small Craft Advisory from 6 PM this evening to 4 AM EST
Tuesday for LOZ042.
&&
SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JLA
LONG TERM...AR/JLA
AVIATION...RSH
MARINE...RSH
HYDROLOGY...Apffel/RSHHazardous weather outlook, Feb 21, 3:52 AM EST, 40 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 352 AM EST Mon Feb 21 2022 NYZ001>008-010>014-019>021-085-220900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 352 AM EST Mon Feb 21 2022 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a potential for flooding on Tuesday and Wednesday. This is due to high flows from recent rainfall, warm temperatures and associated run-off from melting snow, and a system which is expected to bring between a half inch and three quarters of an inch of rain on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 352 AM EST Mon Feb 21 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 1:46 PM EST | Flood Watch | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Genesee, Jefferson and 6 more | 51 hr |
Nearby
Small Craft Advisories in New York, 2022Every small craft advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.